Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Salt Lake City, UT

June 7, 2006Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 7, 2006, 5:07 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2006, 5:07 PM MDT (23:07 UTC)
Expired
Jun 7, 2006, 5:45 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 100 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:30 PM MDTTSTM WND GST 717 Nne Clive, UTTHUNDERSTORM WINDS OF 40 MPH WITH GUSTS TO 71 MPH.
Jun 7, 5:40 PM MDTTSTM WND GST 598 Ne Ibapah, UTCLIFTON FLAT RAWS THUNDERSTORM WIND GUSTS TO 59 MPH.
Jun 7, 5:45 PM MDTTSTM WND GST 6518 Ese Lakeside, UTHAT ISLAND THUNDERSTORM WINDS OF 51 MPH WITH GUSTS TO 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3099 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 072307
SVRSLC
UTC003-045-072345-
/O.NEW.KSLC.SV.W.0006.060607T2307Z-060607T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 PM MDT WED JUN 7 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH
  TOOELE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF GRANTSVILLE

* UNTIL 545 PM MDT

* AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE       
  EXTENDING FROM 52 MILES SOUTHWEST OF KNOLLS TO STANSBURY           
  PARK...AND MOVING NORTH AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  8 MILES SOUTHEAST OF DELLE AND 9 MILES SOUTHEAST OF CLIVE BY 545 PM
  MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4005 11389 4062 11223 4126 11262 4123 11395

$$
2 follow-up statements
000 
WWUS55 KSLC 072326
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
523 PM MDT WED JUN 7 2006

UTC003-045-072345-
/O.CON.KSLC.SV.W.0006.000000T0000Z-060607T2345Z/
TOOELE UT-BOX ELDER UT-
523 PM MDT WED JUN 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL BOX ELDER AND TOOELE COUNTIES...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS 
APPROACHING 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 20 MILES SOUTHWEST OF LAKESIDE TO 12 MILES NORTH OF 
LAKE PT...MOVING NORTH AT 45 MPH.

THE STRONGEST WINDS...AS INDICATED BY DOPPLER RADAR...WERE OVER THE 
GREAT SALT LAKE. DOPPLER RADAR ESTIMATES THESE WINDS AT BETWEEN 60 
AND 70 MPH. INTERSTATE 80 IN TOOELE COUNTY HAS BEEN CLOSED DUE TO 
THE THUNDERSTORM WIND GUSTS.

LAT...LON 4005 11389 4062 11223 4126 11262 4123 11395

$$
000 
WWUS55 KSLC 072349
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 PM MDT WED JUN 7 2006

UTC003-045-072356-
/O.EXP.KSLC.SV.W.0006.000000T0000Z-060607T2345Z/
TOOELE UT-BOX ELDER UT-
546 PM MDT WED JUN 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER AND
TOOELE COUNTIES EXPIRES AT 545 PM MDT...

THE LINE OF SEVERE THUNDERSTORMS HAS WEAKENED SINCE 535 PM. STRONG
WINDS STILL EXIST ALONG THIS WEAKENING LINE OF STORMS...WITH PEAK 
GUSTS AROUND 50-55 MPH STILL INDICATED BY DOPPLER RADAR OVER EASTERN 
BOX ELDER COUNTY...AND OVER NORTHWEST TOOELE COUNTY.

LAT...LON 4005 11389 4062 11223 4126 11262 4123 11395

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:20 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 7, 3:20 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT WED JUN 7 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BE OVER THE AREA THROUGH
THURSDAY. A WEAKENING COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST FRIDAY NIGHT.

&&

.DISCUSSION...UPPER TROUGH OVER S. CA WITH MANY EMBEDDED VORTICITY
CENTERS/LOBES ROTATING AROUND PARENT CIRCULATION. PARTICULARLY WELL
DEFINED VORT CENTER OVER THE GRAND CANYON AT 3PM MDT IS MOVING NNW.
THIS FEATURE AND OTHERS...LESS DEFINED...WILL BE MOVING OVER THE
AREA THROUGH THURSDAY. AIRMASS GRADUALLY MOISTENS AND WIDESPREAD
PRECIPITATION FORECAST OVER THE ENTIRE FORECAST AREA TONIGHT AND
DURING THE DAY THURSDAY. SOME DIURNAL DECREASE IN ACTIVITY LATE
TONIGHT...BUT EXPECT SOME RAINSHOWERS TO LAST ALL NIGHT. WOULD NOT
BE SURPRISED TO SEE LIGHT RAIN SHOWERS OVER N. UTAH THURSDAY MORNING
FROM REMNANT CONVECTION. A MID MORNING LULL AND THEN AFTERNOON
CONVECTION BEGINS AGAIN THURSDAY AFTERNOON AND CONTINUES INTO THE
EVENING. SO FAR TODAY RAINFALL ACTUALLY REACHING THE GROUND HAS BEEN
LESS THAN .10 BUT OVERNIGHT AND THURSDAY HEAVIER SHOWERS COULD
PRODUCE .30 OR MORE.

CLOUDS WILL KEEP MIN TEMPERATURES HIGH TONIGHT BUT SIGNIFICANT
COOLING FOR MAX TEMPS THURSDAY WITH MANY AREAS 10-15 DEGREES COOLER
THAN TODAY DUE TO CLOUDS/SHOWERS AND COOLER AIR ALOFT.

FLOW BACKS ON FRIDAY AND MODELS AGREE ON DRIER SOUTHWEST FLOW OVER
THE SOUTHERN HALF OF UTAH...BUT 12Z ETA GENERATES WIDESPREAD
CONVECTION OVER THE NORTH LATE FRIDAY AFTERNOON AND THROUGH THE
NIGHT AS PACIFIC COLD FRONT PUSHES INTO THE AREA OVERNIGHT. 12Z GFS
HAS SAME FRONTAL TIMING BUT IS MUCH DRIER IN THE QPF. HAVE GONE
CLOSER TO GFS SOLUTION FOR NOW BUT WILL HAVE TO WATCH FOR LINGERING
MOISTURE IN THE PREFRONTAL ENVIRONMENT ON FRIDAY...MAYBE ENHANCED
DEPENDING ON HOW MUCH IT RAINS THURSDAY.

SHALLOW COLD FRONT SHOULD DROP TEMPS SLIGHTLY AGAIN SATURDAY OVER
THE NORTH AFTER SOME REBOUND FRIDAY FROM THE RAIN COOLED THURSDAY
MAX TEMPS. AND THEN TEMPS COME BACK UP AGAIN SUNDAY...BUT ALL THESE
DAYS SHOULD BE CONSIDERABLY COOLER THAN THE RECORD HIGHS OF THE LAST
FEW DAYS OVER THE NORTH. TEMPS IN THE SOUTH WILL BE WARMER BUT BELOW
RECORD LEVELS.

FROM MONDAY ON CONFIDENCE IN MODELS IS VERY LOW. PREVIOUS RUNS HAD A
LARGE CLOSED LOW DEVELOPING OFF CA COAST NEXT WEEK WITH UT IN WARM
SOUTHWEST FLOW...NOW 12Z GFS BRINGS THIS STRONG TROUGH INLAND
TUESDAY. EC IS WEAKER AND SLOWER BUT HINTING AT SAME IDEA BUT FOR
MID WEEK. FOR NOW HAVE NOT MADE CHANGES TO EXTENDED GRIDS/FORECASTS
DUE TO LOW CONFIDENCE IN THIS NEW SOLUTION.  WOULD LIKE TO SEE MORE
RUN TO RUN AND MODEL CONSISTENCY.

&&

.AVIATION...BREEZY SOUTH WINDS LOOK TO CONTINUE AT THE KSLC TERMINAL
THROUGH THE AFTERNOON AS THE LAKE BREEZE POTENTIAL IS LOOKING LESS
AND LESS LIKELY. THERE IS NOW ONLY A 20 PERCENT CHANCE THAT THE
TERMINAL WILL SEE THE LAKE BREEZE...ESPECIALLY SINCE SITES CLOSER TO
THE LAKE ARE CURRENTLY STILL BLOWING FROM THE SOUTH. IF WINDS DO
TURN NORTHWEST...EXPECT THEY WILL NOT LAST LONG AS OUTFLOW FROM
THUNDERSTORMS DEVELOPING SOUTH AND EAST OF SLC WILL TURN THE WINDS
BACK TO THE SOUTH/SOUTHEAST. THE BEST CHANCE FOR THUNDERSTORMS AT
THE KSLC TERMINAL WILL BE THE 23-06Z TIMEFRAME. WITH THE DRY LOWER
LEVELS...THUNDERSTORMS COULD POTENTIALLY PRODUCE WIND GUSTS IN THE
30-40KT RANGE WITH A 10 PERCENT CHANCE OF BRIEF HIGH-END MVFR
VISIBILITIES IN BLOWING DUST.

&&

.FIRE WEATHER...THUNDERSTORMS ARE GETTING WETTER THIS AFTERNOON BUT
RAINFALL AMOUNTS SHOULD BE LESS THAN .10 INCH AND THERE IS A GOOD
POSSIBILITY OF LIGHTNING AWAY FROM THE RAIN SHAFTS...SO WILL KEEP
THE RED FLAG WARNING GOING THROUGH THE EVENING. AIRMASS SHOULD BE
MOIST ENOUGH TOMORROW AND FRIDAY TO GREATLY REDUCE THE THREAT OF DRY
STORMS...ALTHOUGH STRAY LIGHTNING STRIKES AWAY FROM THE RAIN ARE
STILL POSSIBLE.

&&

.HYDROLOGY...PEAK FLOWS WILL OCCUR THE NEXT FEW DAYS ON RIVERS
DRAINING THE HIGHER ELEVATIONS OF NORTHERN UTAH. RISK OF FLASH
FLOODING WILL INCREASE TODAY THROUGH FRIDAY FOR SOUTHERN UTAH SLOT
CANYONS...THEN DECREASING OVER THE WEEKEND AS DRIER AIR RETURNS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FOR DRY LIGHTNING AND THUNDERSTORM WINDS
TONIGHT BELOW 8000 FEET EASTERN AND WESTERN BASINS...FIRE ZONES
420...428>434-436-438 AND 445>449.
WY...NONE.
&&

DUNN/CHENG/WILENSKY
Hazardous weather outlook, Jun 7, 6:20 AM MDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 AM MDT WED JUN 7 2006

UTZ001>021-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
620 AM MDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

INCREASING MOISTURE WILL LEAD TO THUNDERSTORMS ACROSS UTAH AND
SOUTHWEST WYOMING TODAY. IN THE LOWER DESERTS OF NORTHWEST AND
EASTERN UTAH...STRONG THUNDERSTORM WINDS AND LIGHTNING MAY CAUSE
SEVERE FIRE WEATHER IN THE AFTERNOON AND EVENING. ISOLATED FLASH
FLOODING IS POSSIBLE IN EXTREME SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MOIST AIRMASS WILL BE ESTABLISHED OVER THE OUTLOOK AREA. FIRE
WEATHER CONDITIONS WILL MODERATE BUT THE RISK OF FLASH FLOODING IN
SOUTHERN UTAH SLOT CANYONS WILL INCREASE. A DRIER SOUTHWEST FLOW
ALOFT WILL INCREASE OVER THE OUTLOOK AREA FOR THE WEEKEND AND EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

GIBSON

In the hours before

Local storm report, Jun 7, 5:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT WED JUN 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     18 NNE CALLAO           40.12N 113.53W
06/07/2006  M58.00 MPH       TOOELE             UT   MESONET

            DRY MICROBURST WINDS OF 34 MPH GUSTING TO 58 MPH AT
            DUGWAY CAUSEWAY.

0200 PM     TSTM WND GST     29 NE CALLAO            40.21N 113.34W
06/07/2006  M59.00 MPH       TOOELE             UT   MESONET

            DRY MICROBURST WINDS OF 26 MPH GUSTING 59 MPH ON DUGWAY
            MESONET.

0355 PM     TSTM WND GST     24 SSW DUGWAY           39.92N 112.94W
06/07/2006  M70.00 MPH       TOOELE             UT   MESONET

            SEVERE THUNDERSTORM OUTFLOW WINDS AT SIMPSON SPRINGS.
            SOUTH WINDS 43 MPH GUSTING TO 70 MPH.

0410 PM     TSTM WND GST     20 E CALLAO             39.90N 113.34W
06/07/2006  M62.00 MPH       TOOELE             UT   MESONET

            THUNDERSTORM WINDS OF 33 MPH GUSTING TO 62 MPH.

0420 PM     TSTM WND GST     9 SW DUGWAY             40.16N 112.89W
06/07/2006  E62.00 MPH       TOOELE             UT   MESONET

            THUNDERSTORM WINDS OF 42 MPH GUSITNG TO 62 MPH.

0425 PM     TSTM WND GST     20 E CALLAO             39.90N 113.34W
06/07/2006  M67.00 MPH       TOOELE             UT   MESONET

            THUNDERSTORM WINDS OF 39 MPH GUSTING TO 67 MPH.

0430 PM     TSTM WND GST     1 NNW STOCKTON          40.46N 112.37W
06/07/2006  M62.00 MPH       TOOELE             UT   MESONET

            THUNDERSTORM WINDS OF 56 MPH WITH GUSTS TO 62 MPH.

0439 PM     TSTM WND DMG     1 NNW TOOELE            40.55N 112.31W
06/07/2006                   TOOELE             UT   CO-OP OBSERVER

            4 INCH DIAMETER TREE RIPPED OUT OF GROUND.

0443 PM     TSTM WND GST     6 NNW TOOELE            40.61N 112.35W
06/07/2006  M61.00 MPH       TOOELE             UT   AWOS

            TOOELE VALLEY AIRPORT THUNDERSTORM WINDS OF 48 MPH
            GUSTING TO 61 MPH.

0444 PM     TSTM WND DMG     2 NNE TOOELE            40.56N 112.29W
06/07/2006                   TOOELE             UT   TRAINED SPOTTER

            BRANCHES BROKE OFF TREES IN ESTIMATED 50 MPH WIND GUST.

0448 PM     HIGH SUST WINDS  STOCKTON                40.45N 112.36W
06/07/2006  E40.00 MPH       TOOELE             UT   PUBLIC

            ESTIMATED WINDS OF 40 TO 50 MPH WITH HIGHER WIND GUSTS.

0448 PM     HAIL             STOCKTON                40.45N 112.36W
06/07/2006  E1.00 INCH       TOOELE             UT   AMATEUR RADIO

            QUARTER-SIZE HAIL REPORTED ASSOCIATED WITH SEVERE
            THUNDERSTORM.

0448 PM     WILDFIRE         5 NNW OPHIR             40.45N 112.31W
06/07/2006                   TOOELE             UT   AMATEUR RADIO

            LIGHTNING SPARKED FIRE ON MOUNTAINS EAST OF STOCKTON.

&&

HALL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:35 AM MDTFire Weather WatchSLC5 hr
Jun 7, 9:21 AM MDTRed Flag WarningSLC15 hr
Jun 7, 4:21 PM MDTSevere Thunderstorm WarningSLCDavis, Tooele39 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.